Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 15, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 5, 2003, 5:00 PM EDT for Calhoun County, Kalamazoo County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 5:00 PM EDT (21:00 UTC)
- Expired
- May 5, 2003, 6:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, MI, Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
868
WUUS53 KGRR 052100
SVRGRR
MIC025-077-052200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
459 PM EDT MON MAY 5 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN
CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 600 PM EDT
* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 3 MILES SOUTH OF SCOTTS TO 5
MILES SOUTHWEST OF FULTON...MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CLIMAX AROUND 505 PM EDT
PINE CREEK AROUND 510 PM EDT
BURLINGTON AROUND 520 PM EDT
CERESCO AROUND 525 PM EDT
MARSHALL AROUND 530 PM EDT
MARENGO...HOMER AROUND 540 PM EDT
HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER
THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4218 8548 4223 8547 4240 8473 4214 8473
4209 8494 4209 8548
$$
RG BEACHLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:30 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 5, 3:30 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 330 PM EDT MON MAY 5 2003 STILL WAITING TO SEE IF CONVECTION FIRES IN THE DRY SLOT. IF IT DOES...COULD SEE SVR WX DEVELOP RATHER QUICKLY GIVEN THAT THE SURFACE WARM FRONT IS NOW ALONG THE I-96 CORRIDOR AND THE LIFTED INDEX IS NOW -5 TO -8 SOUTH OF THE WARM FRONT. CURRENTLY THERE IS AN AREA OF ENHANCED CUMULUS DEVELOPMENT ALONG A LAKE BREEZE FRONT THAT RUNS FROM WHAT APPEARS TO BE THE TRIPLE POINT NEAR GRR... SW TOWARD SBN. ON WATER VAPOR IMAGERY...A VORTICITY MAXIMA IS SEEN MOVING NORTHEAST FROM THE MKE/CHICAGO AREA. THIS COULD ACT TO GET CONVECTION GOING SOON SO WILL CONTINUE A CHC POP FOR SHWRS/TSTMS THIS EVENING... THEN GO DRY LATER ON WITH LOSS OF SFC HEATING. ON TUESDAY...ATMOSPHERE LOOKS TOO DRY TO SUPPORT ANY CONVECTION SO WILL REMOVE CHC POPS. HOWEVER LOW LEVEL MOISTURE PROGS SUGGEST FAIRLY EXTENSIVE STRATOCU LINGERING IN THE NRN THIRD OF THE CWFA SO WILL GO MOSTLY CLOUDY THERE. THINKING PTLY TO MSTLY SUNNY IN THE SOUTH. SHOULD BE A WARM DAY IN SRN SECTIONS WITH H8 TEMPS AROUND 10C. WILL GO NEAR FWC MOS IN THE LOW TO MID 70S SE SECTIONS...BUT WEST WINDS OFF LK MI WILL KEEP WRN SECTIONS COOLER. LATER PERIODS OF THE SHORT TERM LOOK PRETTY UNEVENTFUL WITH LOTS OF DRY AIR AROUND. THERE ARE SOME WEAK SHORTWAVES PROGGED TO SLIDE THROUGH THE FAST FLOW ALOFT BUT THE DRY AIR SHOULD PRECLUDE ANY ORGANIZED PCPN EVENTS. CANNOT TOTALLY RULE OUT SOME ISOLATED SHOWER/TSTM ACTIVITY...PARTICULARLY IN THE AFTERNOON AND EVENING...BUT AT THIS POINT WILL LEAVE THAT MENTION OUT OF THE FCST. THE SURFACE GRADIENT BECOMES QUITE WEAK AND MAY RESULT IN SOME PATCHY FOG TUESDAY AND WEDNESDAY NIGHT...AND LAKE BREEZE DEVELOPMENT ON WEDNESDAY. OTHERWISE SEASONAL SPRING WX EXPECTED WITH GENERALLY PARTY CLOUDY CONDITIONS. MEADE EXTENDED FORECAST DISCUSSION... NOT MANY CHANGES MADE TO THE GOING EXTENDED FORECAST AS MOST MODELS ARE FAIRLY CLOSE AND HAVE BEEN FAIRLY CONSISTENT FOR THE LAST FEW RUNS. IT STILL LOOKS LIKE THU SHOULD END UP STAYING DRY WITH HIGH PRESSURE TO OUR NORTH AND A RIDGE EXTENDING SOUTH OVER THE STATE INTO OH. THE RIDGE HOLDS A FRONT TO OUR SOUTH ON THU KEEPING PCPN OUT OF THE AREA. THE 12Z GFS BRINGS PCPN OVER THE STATE THU AFTERNOON AND EVENING...BUT IT IS THE ONLY SOLUTION THAT DOES SO...SO WILL KEEP THU DRY. THE HIGH WEAKENS ENOUGH TO ALLOW THE FRONT TO MOVE CLOSER TO THE STATE ON FRI. I WILL KEEP THE CHC OF SHOWERS IN AND WILL ADD SOME THUNDER TO THE EXTREME SE CWA AS LI/S FALL TO NEAR ZERO THERE. THE FRI SYSTEM SHOULD MOVE OUT OF THE AREA FOR SAT...BRINGING DRY AND MILD CONDITIONS TO THE AREA ONCE AGAIN. THE NEXT WEATHER MAKER FOR THE AREA IS A DECENT UPPER LOW OUT WEST THAT BEGINS TO MOVE OVER THE AREA. WAA SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE DURING THE DAY ON SUN AHEAD OF A FRONT. THIS AREA MOVES NORTH AND EAST OF THE AREA ALLOWING A COLD FRONT TO MAKE ITS WAY INTO THE STATE DURING THE DAY ON MON. WITH THE FRONTAL BOUNDARY AROUND THE AREA...WILL GO WITH A CHC OF SHRA AND TSRA FOR NEXT MON. NJJ .GRR...NONE.
Hazardous weather outlook, May 5, 11:58 AM EDT, 5 hours 2 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1158 AM EDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EVENING IN SOUTHWEST LOWER MICHIGAN... PARTICULARLY ALONG AND SOUTH OF INTERSTATE 96. DAMAGING THUNDERSTORM WINDS OF 60 MPH OR GREATER AND HAIL OF THREE QUARTER INCH IN DIAMETER OR GREATER ARE POSSIBLE. ISOLATED TORNADOES CANNOT BE RULED OUT EITHER. THE BEST THREAT OF SEVERE WEATHER WILL BE BETWEEN 2 PM AND 9 PM. INDIVIDUAL STORM MOVEMENT WILL BE TO THE NORTHEAST AT AROUND 25 MPH. A WARM FRONT WILL LIFT NORTH INTO SOUTHERN MICHIGAN THIS AFTERNOON... REACHING NEAR INTERSTATE 96 BY 4 PM. PARTLY SUNNY SKIES WILL DEVELOP SOUTH OF THIS FRONT...CREATING UNSTABLE CONDITIONS. AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST MAY TRIGGER THUNDERSTORM DEVELOPMENT...AND ANY STORMS THAT DO DEVELOP ALONG OR SOUTH OF THE WARM FRONT WILL HAVE THE POTENTIAL OF BECOMING QUICKLY SEVERE. SCATTERED THUNDERSTORMS WILL DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TUESDAY AFTERNOON AS LOW PRESSURE SLOWLY APPROACHES LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. MEADE
In the hours before
Local storm report, May 5, 4:44 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0444 PM EDT MON MAY 05 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM DE WITT MI 1.00 IN HAIL
05/05/03 CLINTON
WDMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 4:31 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 29 min |
| May 5, 5:04 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 56 min |
| May 5, 5:46 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 29 min |
| May 5, 6:15 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.